Heavy Snow, Bennington
- When
- December 16, 7:00 PM EST to December 17, 1:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
An area of low pressure tracked northward off the East Coast toward New York City on Wednesday, December 16, then eastward to just off Cape Cod on Thursday, December 17. As a result, cold enough air north of this low led to moderate to heavy snowfall across all of eastern New York and western New England.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure tracked northward off the East Coast toward New York City on Wednesday, December 16, then eastward to just off Cape Cod on Thursday, December 17. As a result, cold enough air north of this low led to moderate to heavy snowfall across all of eastern New York and western New England. Snow advanced northward into southern Vermont during the evening and overnight hours on Wednesday, December 16. Snow reached its peak intensity during the overnight hours before gradually winding down during the midday hours on Thursday, December 17.
Bands of heavy snow occurred with snowfall rates of 1 to 2 inches per hour reported at times. An exceptionally strong band of snow sat over northern portions of Bennington and Windham counties for several hours during the morning of the 17th producing snowfall rates of 3 to 6 inches per hour. Snowfall totals generally ranged from 15 to 25 inches across southern portions of Bennington and Windham counties with 24 to 40 inches across the north.
Key impacts: transportation delays, traffic accidents, school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 16, 5:58 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
558 PM EST Wed Dec 16 2020
.SYNOPSIS...
A strong winter storm will bring widespread moderate to heavy
snowfall across the region tonight through Thursday morning
before tapering off during the afternoon. Gusty winds may lead
to blowing and drifting snow. Drier conditions arrive on Friday
and Saturday as high pressure builds across the region, but it
will remain chilly.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Winter Storm Warning remains in effect for Greene, Columbia, Ulster,
Dutchess, Berkshire and Litchfield counties through 1 PM
Thursday...
Winter Storm Warning is in effect for Fulton County, the eastern
Mohawk Valley, Schoharie Valley, Capital District, Lake George
Saratoga Region, northern Taconics and southern Vermont from 7 PM
Wednesday to late Thursday morning.
Winter Weather Advisory is in effect for Herkimer, Hamilton and
northern Warren counties from 7 PM Wednesday to late Thursday
morning.
Whether you use a yard stick or meter stick, it is time to get
them ready for measuring snow over the southern half of our
region as a standard 1 foot ruler will probably not be enough.
Storm developing as scheduled and accumulating snow just
starting in parts of the eastern Catskills and mid Hudson
Valley, spreading east and north. Satellite and radar data
showing some enhanced banding beginning to develop in central PA
and it is building north and east as it strengthens.
There is a good consensus in all sources of
guidance/ensembles/CAMs for exceptional frontogenesis, moisture
advection and convergence within the developing mesoscale band
as it tracks into the eastern Catskills to mid Hudson Valley
to areas near or just south of the Capital Region through this
evening. The battle between the strong low level ridging
building south out of Canada and the exceptional
convergence/frontogenesis (850-500 hPa) and moisture advection
will support a pivoting mesoscale band (per CSTAR research) that
could produce snowfall rates exceeding 3 inches per hour at
times.
The uncertainty exists from the Schoharie Valley through Capital
Region into southern VT in terms of how far north the primary
mesoscale band affects as it pivots toward daybreak and then
tracks through areas of the Rensselaer Plateau, northern
Berkshires and southern Green Mountains through Thursday
morning.
Many areas will see a foot or more by daybreak Thursday, except
less along and north of I-90. Lows in the teens to lower 20s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
From around daybreak Thursday through Thursday morning, the
best vertical motion and frontogenesis will be extending right
through the dendritic growth zone, also supporting the presence
of the mesoscale band with above climatological values for snow
to liquid ratios, maybe in the 13:1 to 15:1 range. Areas from
the eastern Catskills through mid Hudson Valley, Helderbergs,
Taconics, Rensselaer Plateau to higher elevations of the
northern Berkshires and southern Green Mountains could see 18"
give or take with spots of 2 feet in the highest elevations when
the snow ends by midday Thursday.
As stated in the near term discussion, the uncertainty exists
from the Schoharie Valley through Capital Region into southern
VT in terms of how far north the primary mesoscale band affects
as it pivots toward daybreak and then tracks through areas of
the Rensselaer Plateau, northern Berkshires and southern Green
Mountains through Thursday morning. Areas north of the main
mesoscale band from the Schoharie Valley through Capital Region
to Bennington, VT and points north will see potentially higher
snow to liquid ratios but with less liquid equivalent, still
resulting in 8-14 inches of snow. There is a period of enhanced
vertical motion and frontogenesis through the 700-500 hPa layer
just north of the main mesoscale band, again, through the
dendritic growth zone that could also convert less liquid
equivalent into 7+ inches of snow due to snow to liquid ratios
13:1 or greater. In the western Mohawk valley to southern
Adirondacks, probably too far north for the significant snows
but still advisory amounts of 4-7" there.
Persistent east winds at the boundary layer (U wind anomalies ~4
SD above normal) converging with north to northwest winds as
the storm exits Thursday morning could cause a little more
lingering of snowfall, into midday or early afternoon into areas
along and east of the Capital Region through southern VT and
northern Berkshires. Too early to tell if any Mohawk Hudson
Convergence could set up but not out of the question for a brief
time before snow ends as NNW winds at low level converges with
northeast winds as the storm departs. Gusty north to northwest
winds are likely from the Capital Region and southern VT through
Berkshires and NW CT as the snow ends, contributing to some
blowing and drifting. No real clearing is expected but winds
should diminish through the afternoon into Thursday evening.
Highs Thursday in the 20s to near 30.
Clouds continue through Thursday night but gradual clearing
Friday with highs in the mid 20s to lower 30s. Mainly clear
Friday night as the low level ridging builds into our region.
Snow pack and light winds could help temperatures fall into the
single numbers in many areas Friday night. Clouds will begin to
build into our region Saturday with a little bit of warming.
Highs in the upper 20s to lower 30s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long-term forecast period will involve a few storm systems that
will bring plenty of clouds and the potential for some light snow
showers, particularly over the west-northwestern zones. For much of
the area, this period is expected to be dry.
Saturday night through Sunday
A trough over the central U.S. will weaken as it move towards our
forecast area. That being said, precipitation chances will be small
with the best chances due to better synoptic forcing occurring across
the western/northwestern counties.
Monday
Monday will be dry with a narrow high and flat ridging overhead.
Tuesday
The second chance for some precipitation across parts of our
forecast area comes Tuesday as a low pressure system passes to the
north of us across Ontario/Quebec. Again, the best forcing will be
across the northwestern counties. Precipitation type will be snow
for the most part. There is a chance that we could see a rain/snow
mix across the valleys.
Wednesday, we'll have another break in the weather pattern ahead of
Thursday where another storm system could bring chances for
precipitation to our forecast area.
Clouds will range from partly to mostly cloudy during the period.
Temperature anomalies will run slightly warmer than normal during
the period with the area under a southwest flow aloft regime.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 18z/Thursday....Our first significant winter storm of the
season will have major implications to ALY terminals/ops during much
of the 18z TAF cycle.
As of 1:00pm EST, WSR-88D Doppler Radar indicated snow already
falling at the KIPT and KSEG sites in central Pennsylvania
(about 200 miles southwest of KPOU and 270 miles southwest of
KALB). Already, we have light reflectivity is showing up at KPOU
at this hour, but most of this is not reaching the ground
(virga).
We start off the 18z TAF cycle with a thick mid cloud deck between
10.0-22.0 kft over the area. Cloud heights will steadily decrease as
this afternoon into this evening. Snow will overspread the area from
south to north this evening. Start times for KPOU will be between
21z-00z (4pm-7pm), KALB/KPSF between 23z-02z (6pm-9pm), and KGFL
between 01z-04z (8pm-11pm). Conditions will quickly deteriorate at
or shortly after the onset of snowfall with a cold ground and column
of air already in place as well as expectations that snow rates will
pick up rather quickly.
IFR to LIFR visibilities and MVFR to LIFR cigs are expected once the
snow begins and will persist through Thursday morning. Snow will
begin to taper from south to north by mid Thursday morning to early
Thursday afternoon.
Outside of ceiling and visibility impacts, the other concern is the
potential for low level wind shear (LLWS) later tonight through the
overnight hours. This is particularly true for KPSF and KPOU where
we expect some LLWS between 02z-13z/Thursday or so.
North-northeast winds 5-10 kts this afternoon will pick up 10-15 kts
later this evening/tonight with gusts 20-30 kts especially south and
east of Albany.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
A nor'easter through Thursday will result in widespread
snowfall amounts across the region. QPF amounts will range from
less than 0.25 of an inch across the far northern portions of
Herkimer and Hamilton counties to 1.00 to 1.25 inches for areas
south and east of Albany. With precipitation all snow with this
event, there will be little to no response on area rivers.
With temperatures remaining below freezing over at least the
next few days, little melting of the snowpack is anticipated,
so no flooding concerns are expected.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 PM EST Thursday for CTZ001-013.
NY...Winter Storm Warning until 1 PM EST Thursday for NYZ058>061-
063>066.
Winter Storm Warning until 1 PM EST Thursday for NYZ041-043-
048>054-083-084.
Winter Weather Advisory until 11 AM EST Thursday for NYZ032-
033-038-042.
Winter Storm Warning until 11 AM EST Thursday for NYZ039-040-
047-082.
MA...Winter Storm Warning until 1 PM EST Thursday for MAZ001-025.
VT...Winter Storm Warning until 1 PM EST Thursday for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Evbuoma
AVIATION...Speciale
HYDROLOGY...NASHazardous Weather Outlook National Weather Service Albany NY 433 PM EST Wed Dec 16 2020 CTZ001-013-MAZ001-025-NYZ058>061-063>066-171200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 433 PM EST Wed Dec 16 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and the mid-Hudson Valley and eastern Catskills in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ041-043-048>054-083-084-VTZ013>015-171200- Northern Saratoga-Northern Washington-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 433 PM EST Wed Dec 16 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... This Hazardous Weather Outlook is for southern Vermont and the Capital District, northern Taconics and Lake George Saratoga Region in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ039-040-047-082-171200- Southern Fulton-Montgomery-Schoharie-Northern Fulton- 433 PM EST Wed Dec 16 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST THURSDAY... This Hazardous Weather Outlook is for Fulton, Montgomery and Schoharie counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-038-042-171200- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- 433 PM EST Wed Dec 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY... This Hazardous Weather Outlook is for Herkimer, Hamilton and northern Warren counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932095, 932096, 932097.